ASPIRIN is a great drug, but.... Upper gastrointestinal bleeding with ingestion of aspirin is quite well known.1-3 It is supposedly seen principally in susceptible individuals,4 but Richard McCray5 has averred that the aspirin bleedings can occur at times in anyone. Symptoms include epigastralgia, hematemesis, or merely melena, severe anemia, or chronic malaise. By gastrocamera, multiple bleeding points have been found in the stomachs of many subjects after ingestion of aspirin.
Recently, with the gastrocamera, hemorrhagic gastritis has been 3demonstrated in several persons who had never experienced epigastralgia or bleeding with ordinary aspirin. These bleedings occurred after ingestion of a slow-release form of aspirin (Bayer Timed-Release Aspirin). This took place while I was attempting to define with the gastrocamera the period of retention of photographically evident slow-release aspirin in the stomach.
Testing With Aspirin
One of my subjects, a 19-year-old girl, had been examined at a one-half hour